MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA NSC LUMBOPERITONEAL SHUNT KIT; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA NSC LUMBOPERITONEAL SHUNT KIT; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 44420
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Unspecified Infection (1930); Complaint, Ill-Defined (2331)
Date of Event 01/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that after implant, the patient¿s lumbar spine would appear convex.It was stated that the bulge would disappear when cerebrospinal fluid (csf) was taken from the valve and the pressure decreased.However, the situation would reappear, and obstruction was noted.The wound was opened to do a lumbar puncture and there were no abnormalities.It was noted a csf infection was found.The device was explanted, and the patient¿s status was listed as no injury.
 
Additional Manufacturer Narrative
The returned valve was patent.It met the requirements for reflux, pressure-flow, and pre-implantation testing.There was proteinaceous debris noted within the interior and exterior of the valve.Debris within the valve may hold pressure-flow controlling mechanisms open affecting the flow of fluid through the valve.The instructions for use (ifu) that accompany the device caution that ¿shunt obstruction may occur in any of the components of the shunt system.The system may become occluded internally due to tissue fragments, blood clots, tumor cell aggregates, bacterial colonization, or other debris.¿ the returned valve also did not meet the requirements for leak testing due to multiple tears in the top of the reservoir.The instructions for use that accompany the device caution that ¿care should be taken in handling the valves as silicone has a low cut and tear resistance.¿ it is also suggested that the valve be placed in a surgically created loose subgaleal pocket.This allows gentle placement of the valve and minimizes handling with surgical tools.All valves are 100% tested at the time of manufacture.Approximately 48 cm of the peritoneal catheter was returned.The catheter met the requirements for patency testing.However, the device did not meet requirements for leak testing.A tear was observed in the top of the catheter.Proteinaceous debris was observed within the interior and exterior of the catheter.The lumbar catheter was returned in two pieces measuring 52 cm.The catheter was patent.However, it did not meet the requirements for leak testing.The catheter was observed to be sheared off approximately 28 cm from the proximal end.It is unknown how or when the damage occurred.The instructions for use that accompany the device cautions that low tear strength is a characteristic of most unreinforced silicone elastomer materials, and that care must be taken with the handling and placement of the silicone elastomer catheter tubing to avoid cuts, nicks, or tears.There was proteinaceous debris observed within the interior and exterior of the catheter.All catheters are 100% inspected at the time of manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the cause of the infection and obstruction was unknown.

Brand Name
STRATA NSC LUMBOPERITONEAL SHUNT KIT
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key7245989
Report Number2021898-2018-00070
Device Sequence Number1174867
Product Code JXG
UDI-Device Identifier00643169975866
UDI-Public00643169975866
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K091312
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model Number44420
Device Catalogue Number44420
Device Lot NumberE35711
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2018
Supplement Date Received by Manufacturer02/12/2018
Initial Report FDA Received Date02/06/2018
Supplement Report FDA Received Date03/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;